Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 22, 2002, 12:31 PM EDT for Macomb County, Wayne County, Michigan. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 12:31 PM EDT (16:31 UTC)
- Expired
- Jul 22, 2002, 1:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Macomb County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:00 PM EDT | Thunderstorm Wind 50 E | Grosse Pt Woods, MI | Trained spotters reported 16 inch diameter tree limbs blown down. |
| Jul 22, 1:00 PM EDT | Thunderstorm Wind 50 E | St Clair Shrs, MI | Law enforcement reported 10 inch diameter tree limbs blown down. |
| Jul 22, 1:00 PM EDT | Thunderstorm Wind 56 M | Mt Clemens, MI | |
| Jul 22, 1:00 PM EDT | Thunderstorm Wind 54 M | Grosse Pt Woods, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS53 KDTX 221631
SVRDTX
MIC099-163-221715-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1231 PM EDT MON JUL 22 2002
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACOMB COUNTY IN SOUTHEAST MICHIGAN
WAYNE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 115 PM EDT
* AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HIGHLAND PARK...OR 6 MILES
NORTHWEST OF DOWNTOWN DETROIT...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BELLE ISLE AT 1240 PM EDT
WARREN AT 1245 PM EDT
FRASER...STERLING HEIGHTS AT 1255 PM EDT
ST. CLAIR SHORES...UTICA AT 100 PM EDT
MOUNT CLEMENS AT 105 PM EDT
THESE STORMS ARE CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST
TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORMS HAVE PASSED.
LAT...LON 4244 8331 4212 8331 4232 8296 4272 8273
4262 8309 4246 8308
JB WAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:20 AM EDT, 9 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 3:20 AM EDT, 9 hours 11 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 320 PM EDT SUN JUL 21 2002 ...SEVERE WEATHER THREAT TODAY... CONVECTION CONTINUES TO SLOWLY DIMINISH ACROSS WI AND THE DEBRIS CLOUD WAS STRUGGLING TO MAKE IT INTO THE CWA. SOME ISOLATED THUNDERSTORMS DEVELOPED ACROSS SOUTHWEST LOWER MI...NORTHWEST INDIANA...AND SOUTHERN LAKE MI EARLY...BUT JUST SOME AC LEFT FROM THAT AT 07Z. LOCAL CONVECTIVE INITIATION MODEL PICKED UP ON THE ISOLATED CONVECTION AND DID NOT HAVE ANYTHING NEW DEVELOPING AFTER 07Z. THEREFORE...EXPECT THE REST OF THE MORNING TO BE DRY. MODELS IN DECENT AGREEMENT WITH THE OVERALL PATTERN...AND PASSAGE OF THE COLD FRONT. THE ETA IS THE QUICKEST WITH THE COLD FRONT...THROUGH THE CWA BY 03Z...AND THE NGM IS THE SLOWEST. WILL GO WITH MORE OF THE COMPROMISE OF THE AVN WHICH WOULD BRING THE FRONT THROUGH THE CWA AROUND MIDNIGHT. MAIN CONCERN WILL BE THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING. ALL OF THE FEATURES APPEAR TO BE IN PLACE...GOOD UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT REAR ENTRANCE REGION OF THE 125 KT JET...50H WINDS INCREASE TO 30 TO 40 KNOTS WHILE 80H WINDS WILL BE AROUND 30 KTS. THERE WILL ALSO BE GOOD CONVERGENCE ALONG THE FRONT AT THE SURFACE TO 80H. RIGHT ALONG THE FRONT THERE WILL BE A RIBBON OF HIGH THETA-E AIR AT 80H. MID LEVEL DRY PUNCHES IN BEHIND THE FRONT AS WELL. THEN COMBINE THAT WITH CAPES EXPECTED TO REACH TO NEAR 3000 J/KG THIS AFTERNOON WITH TEMPS IN THE LOW TO MID 90S AND DEW POINTS AS HIGH AS THE MID 70S. THIS COULD SET UP TO BE THE MOST NUMEROUS SEVERE WEATHER EVENT THIS YEAR...GIVEN THE LIGHT SEVERE SEASON SO FAR. GIVEN ALL OF THESE FACTORS...WILL WORD POSSIBLE SEVERE STORMS IN THE ZONES. MAIN THREAT WILL BE WIND DAMAGE...BUT WITH THE HIGH CAPES COULD GET AN UPDRAFT OR TWO TO PRODUCE MARGINAL SEVERE HAIL. CONVECTIVE INITIATION MODEL SUGGEST THUNDERSTORMS DEVELOPING NEAR THE FRONT AROUND 16Z FROM JUST EAST OF THE BRIDGE TO GAYLORD TO MKG. THEN STORMS SHOULD MOVE NORTHEAST ALONG THE FRONT...WITH THE SLOW PROPAGATION SOUTHEAST AS THE FRONT MOVES TOWARD THE CWA. STORMS SHOULD APPROACH THE TRI CITES AROUND 18Z...BUT MAY NOT REACH DETROIT UNTIL CLOSER 00Z. WILL HOLD OFF ON ANY HEAT ADVISORY TODAY. TEMPS AROUND 94 WITH DEW POINTS AROUND 74 DOES GIVE A HEAT INDEX OF 105...BUT THIS SHOULD BE THE PEAK CONDITIONS FOR METRO DETROIT. GIVEN THE POTENTIAL OF CLOUDS...BOTH DEBRIS AND CU FORMING THIS MORNING...MIGHT BE A STRUGGLE TO REACH MID 90S FOR MORE THAN A HOUR. BEHIND THE FRONT...THERE WILL BE SOME MOISTURE AT 80H AND BELOW. EXPECT SKIES TO CLEAR ABOUT 6 HOURS AFTER THE FROPA. THIS WILL LEAD TO CLEARING SKIES LATE TONIGHT FOR THE TRI CITIES AND THUMB...AROUND DAYBREAK FOR FNT...AND DURING TUESDAY MORNING FOR METRO DETROIT. AFTER THAT...DRY AIR TAKES HOLD AND WILL BE IN FOR A SUNNY TUESDAY AFTERNOON...CLEAR SKIES TUESDAY NIGHT AND MOSTLY SUNNY ON WEDNESDAY. WILL GO TOWARD THE HIGHER ETA MOS FOR HIGHS TODAY...GIVEN SOME DECENT SUN AND 80H TEMPS OF +20 TO +21C. THEN ALL THE NUMBERS ARE CLOSE FOR TONIGHT THROUGH TUESDAY NIGHT...AND DID NOT DIFFER FROM THEM. .DTX...NONE. RBP
In the hours before
Special weather statement, Jul 22, 11:06 AM EDT, 1 hour 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-230- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1106 AM EDT MON JUL 22 2002 ...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH HOT AND HUMID CONDITIONS THROUGH THE AFTERNOON... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEAST LOWER MICHIGAN. SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 70 MPH...HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND VERY HEAVY RAINFALL. IN ADDITION...EXCESSIVE HEAT AND HUMIDITY WILL AFFECT SOUTHEAST LOWER MICHIGAN ESPECIALLY AREAS ALONG AND SOUTH OF INTERSTATE 69. HIGH TEMPERATURES FROM 88 TO 96 DEGREES...ALONG WITH DEWPOINTS IN THE MID 70S...WILL RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES. DISCUSSION... A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP AHEAD OF THIS COLD FRONT EARLY THIS AFTERNOON. DUE TO THE UNSTABLE AIRMASS ALREADY IN PLACE ACROSS SOUTHEAST MICHIGAN...STORMS WILL HAVE THE POTENTIAL OF DEVELOPING ANYWHERE IN SOUTHEAST MICHIGAN EARLY THIS AFTERNOON. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT. THE FRONT SHOULD PASS THROUGH THE TRI CITIES AROUND 4 PM. FLINT AND THE THUMB SHOULD SEE THE PASSAGE OF THE FRONT AROUND 6 PM...WHILE THE DETROIT METRO ARE WILL SEE THE PASSAGE OF THE FRONT AROUND 8 PM. MOVEMENT OF THUNDERSTORMS IS EXPECTED TO BE NORTHEAST AT 30 MPH. TEMPERATURES ARE STILL EXPECTED TO CLIMB TO AROUND 90 DEGREES FOR THE THUMB AND TRI CITIES REGIONS...AND THE LOW TO MID 90S ALONG AND SOUTH OF INTERSTATE 69. THESE HOT TEMPERATURES...COUPLED WITH DEW POINTS IN THE MID 70S...WILL PRODUCE HEAT INDICES BETWEEN 100 AND 105 DEGREES. BE SAFE DURING THE HOT WEATHER. SLOW DOWN AND REDUCE STRENUOUS ACTIVITIES. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHES. DRINK PLENTY OF WATER AND NON-ALCOHOLIC FLUIDS. STAY OUT OF THE SUN AS MUCH AS POSSIBLE. TRY TO SPEND SOME TIME IN A COOLER ENVIRONMENT SUCH AS AN AIR CONDITIONED BUILDING. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO EARLY THIS EVENING. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED TUESDAY OR WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:57 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 48 min |
| Jul 22, 11:21 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 39 min |
| Jul 22, 12:06 PM EDT | Special Marine Warning | DTX | 69 min | |
| Jul 22, 12:19 PM EDT | Special Marine Warning | DTX | 86 min | |
| Jul 22, 12:42 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 63 min |
| Jul 22, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 60 min |
| Jul 22, 5:03 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Jul 22, 5:26 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 64 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 47 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 62 min |
| Jul 22, 5:40 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw, Wayne | 50 min |
| Jul 22, 5:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Jul 22, 6:05 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 55 min |
| Jul 22, 6:06 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 39 min |
| Jul 22, 6:30 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Jul 22, 6:48 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.